Could I possibly have Serotonin Syndrome even though I've been off anti-depressants for two or three years? And whether I have it or not, what's the best way to get a doctor to hold my hand while I try the recomended treatment for it; an antihistamine called Cyproheptadine (brand name Periactin) that blocks Serotonin receptors?
I've had health problems most of my life, but developed my current set in 1995. At first, I thought it was the flu. Fevers, night sweats, fatigue, constipation and diarrhea. But as those symptoms decreased, new ones arose. I was incredibly tense, agitated, and restless. I felt like I wanted to peel off my own skin. I literally could not relax. It felt like someone had my neck in a vice. When I tried to relax - laying down in bed, comfortable and peaceful - I'd feel a horrible surge of restlessness and agitation. It's hard to describe, but it felt like an electric eel wrapping itself around my spine, delivering a constant voltage. Then, the involuntary movements would kick in. I'd start flailing around, my head jerking to the side, my legs twitching. I wouldn't return to "normal" until I once again tensed up completely. In addition to all this, i was incredibly anxious. I could barely even talk to people. I couldn't do anything. Everything made me freak out.
During and prior to this period, I was on and off anti-depressants pretty frequently. If I took more than a tiny amount, they made me wired, talkative and fidgety. If I took too little or didn't take any at all, I was depressed. So I was always trying, and usually failing, to find a happy medium. I'd take them until I felt better, then stop. A few weeks would go by, I'd get depressed again, and the cycle would repeat.
For the mystery problems, though, there didn't seem to be any treatment. Finally, desperate, i tried a medication that had been prescribed to a family memember; a muscle relaxer called Flexeril. It permanently knocked my restlessness and tension down a notch or two, but my involuntary movements got more frequent (also permanently). Scared and having no idea what was happening, I didn't take any more Flexeril. I did, however, continue taking anti-depressants as before.
I's been fourteen years and, in that time, I've tried countless treatments. Nothing's done much good. I did finally stop taking anti-depressants in 2006 or thereabouts. I went through withdrawal for several months, but when all was said and done, very little was different.
Then, recently, I read a description of Serotonin Syndrome
. This disorder is caused by taking anti-depressants or other serotonin boosting medications. It causes fevers, sweating, involuntary movements, restlessness, and dry mouth; all of which I have or have had. (I can't seem to find the links for the following info, but I did read it somewhere on the web). The involuntary movements tend to be in the head and neck, which is where mine are, for the most part. There's a characteristic foot twitch; you bend the foot upwards at the ankle, then push it back down again and the foot twitches repeatedly. My foot does that. The problems are made worse by a number of different neurotransmitter enhancing drugs, including dopamine boosters like Sinemet. Sinemet and others on that list do make my problem worse. The only thing that made it better was, as I said, Flexeril. And it turns out that Flexeril blocks serotonin receptors.
So S.S. sounds like a pretty good fit, right? Only one problem. I just got off the phone with a psychiatrist who was adamant to the point of raising her voice; you just can't have Serotonin Syndrome if you've been off serotonin-boosting drugs for years. I can't find any direct statements to that support this assertion, but it does seem implicit in all the available material.
So, question number one is... Is it possible for me to have Serotonin Syndrome even though I quit the meds a while back? I have been using magnesium and malic acid to keep my mood up. When I was taking a lot of them, I was behaving in a manner that might be considered manic (starting lots of big, complex projects; making overly optimistic plans, etc.). Could the magnesium and malic acid be increasing my Serotonin? It seems terrribly unlikely, but thought I'd throw it out there.
Now, the most popular treatment for Serotonin Syndrome (besides taking away the offending meds) is a drug called Cyproheptadine (brand name Periactin) which blocks certain serotonin receptors. It turns out, you can get this drug legally through pharmacies outside the US. I've already placed my order and it's supposed to be here in about five days.
Ideally, I don't want to just perform experiments on myself. I want a doctor to supervise and be there to take care of me should things go wrong. In addition, I want one who has actual experience treating S.S. But I've been calling people left and right and I just can't find a doc who's both experienced and willing. I did manage to score an appointment with a psychopharmacologist who has actually treated S.S., but he may very well look at me and say "No, you don't have it and I'm not giving you Cyproheptadine. Now that'll be two hundred bucks." (He doesn't accept my insurance and I'm planning to pay out of pocket).
I realize no doctor is going to commit to a diagnosis over the phone. But if I walk into the appointment blind, I've got to to risk a lot of time and money on the (apparently small) chance that he or she will go along. I could end up spending six months and thousands of bucks trying to get the okay for a medication I already have sitting on my shelf. I'm stubborn, but I'm not that
If the doc in question were pushing a different diagnosis, that would be one thing. I could look at it and decide whether it was more or less likely than S.S. But none of them are going to offer anything I haven't heard before. So it's a choice between trying the cyproheptadine and possibly getting better or trying nothing (or nothing new) and definitely not getting better. I certainly choose the latter. Besides, even if it doesn't help the problem, it could tell me something important.
So question number two is: How do I get a doc to get my back while I try this medication? I'm open to suggestions.
(Don't try to talk me out of the solo treatment. Yes, I'm sure it seems kind of harebrained to some people. But I have an undiagnosable disorder that makes me miserable twenty four hours a day, prevents me from writing, keeps me from dating, and is slowly trashing my body. I require more and stronger meds for the headaches and am worried about my stomach, my liver, and addiction. I can't take much more of this; I've got to do something. My doctors just look at me and shrug, so it's up to me to come up with the ideas and this is the best one I've had so far. I am more than justified in taking this relatively small risk.)